Florida, 2023

Lightning Strike in Florida, April 16, 2023

April 16, 2023 · NWS MLB · 1 event in 1 county or zone

A lightning strike killed a boat captain and injured a passenger on the Indian River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A lightning strike killed a boat captain and injured a passenger on the Indian River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 16, 9:54 AM EST, 4 hours 51 minutes earlier.

Area forecast discussion, Apr 16, 9:54 AM EST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1054 AM EDT Sun Apr 16 2023

...New UPDATE, AVIATION, PREV DISCUSSION...

.UPDATE...
Issued at 1021 AM EDT Sun Apr 16 2023

Confidence continues to increase that east central Florida is on
track for an active day as a cold front approaches the area.
Currently, local radar imagery shows dry conditions. Although,
the 10Z observed XMR skew-t this morning signaled an increase in
moisture with a PWAT value of 1.58" and RH values in the 70%
range. Also of note, bulk shear (0-6km) was observed at 41kts, in
addition to, DCAPE of 1053 J/kg, and -11C at 500mb. Additionally,
analysis charts show a 20-30kt LLJ ahead of a mature wave with a
cold front stretching into the Gulf of Mexico from a low situated
over the Great Lakes region. Convection has already began to fire
up over the Gulf of Mexico associated with an MCS ahead of the
cold front.

As we move into the afternoon hours, scattered showers and
lighting storms are forecast to develop over east central Florida
as the east coast see breeze pushes inland. Collisions between
sea breezes and outflow from the MCS over the gulf will cause
coverage of showers and storms to increase into the late
afternoon hours. The best chance for storms will occur along and
to the south of I-4, especially to the south of Titusville with
70-80% PoPs forecast. Hi-res models indicate that conditions will
be prime for strong to severe storms this afternoon with high
CAPE, steepening lapse rates, an uptick in SCP and SHIP values,
bulk shear in the 40-50kt range, in addition to, EHI around 1-3
range and helicity in the 200-400 m^2/s^2 range, mainly near the
coast to the south of Titusville.

With that said, the primary hazards with any strong to severe
storms that develop will be: damaging wind gusts up 60mph, hail
up to 1" in diameter, heavy rainfall producing a quick 1 to 3" in
a 60 to 90 minute period, and frequent cloud to ground lighting
strike. A secondary threat for a brief tornado is also not out of
the question along and to the south of Titusville. Rain chances
will dwindle within a couple of hours after sunset, although
chances for showers and storms may linger across the Treasure
Coast into the overnight hours. High temperatures will top out in
the mid 80s to low 90s this afternoon.

&&

.PREV DISCUSSION...
Issued at 1021 AM EDT Sun Apr 16 2023

Current...Showers associated with lingering outflow boundaries
from a Gulf QLCS yesterday evening have mostly diminished across
the local area. Increased cloud cover has kept conditions mild
overnight with temperatures mostly in the L70s. Areas of Volusia
and Lake counties are in the U60s where there has been some
clearing of cloud cover. Low temperatures will fall into the U60s
across much of east central FL.

Today-Tonight...A mid level low will continue lift northeast towards
the great lakes dragging a cold front across much of the midwest and
southeast. The frontal boundary will progress across the Florida
panhandle today approaching Lake and Volusia counties just after
midnight. The front will move southward across east central Florida
tonight making it to or just south of Lake Okeechobee by sunrise
Monday morning. Ahead of the front, mid level energy over the Gulf
will move over the peninsula supporting strong to marginally severe
storms this afternoon, especially as thunderstorm outflow interacts
with the east coast sea breeze. Southwest flow will advect moisture
into the area ahead of the front. Modeled PWATs generally range from
1.5-1.7" this afternoon, above the climatological 75th percentile.
RAP13 model soundings show MU CAPE values upward of 2,500 J/KG this
afternoon with sfc-3km lapse rates greater than 8 C/km. However, mid
level lapse rates are not as impressive around 5-6 C/km. 500mb
temperatures around -10C to -11C could allow for hail development
where the strongest updrafts occur. The strongest storms today will
be capable of producing 50-60 mph wind gusts, hail up to 1" in
diameter, localized heavy downpours of 2-3" and frequent cloud to
ground lightning strikes.

Current high res model guidance favors storm development after 2pm
across the interior counties with coverage becoming widespread after
5pm. PoPs generally range from 50-60 percent after 2pm increasing to
60-70 percent after 5pm reflecting this trend. Showers and a few
lighting storms will linger beyond sunset. Warm and muggy this
afternoon with highs in the U80s along and north of the I-4 corridor
and along the coast. L90s across the south interior.

Monday-Wednesday...A general broad troughing pattern aloft will
persists through mid week, with multiple weak vort lobes moving
through the base, crossing Florida in the process. The lead
impulse will cross FL during the day Mon, pulling the cold front
over the northern CWA in the morning into SOFL by sunset. Diurnal
showers are expected top pop up early in the day with isolated TS
possible by mid-late afternoon toward the Lake Okeechobee and
Treasure Coast regions. Behind the front, high pressure and drier,
cooler air will take hold across ECFL through Wed as the surface
high slides over and then east of the state by Wed night.

Clouds/precip early coupled with increasing NW-N post-frontal
winds will hold maxes down into the L80s inland, U70s along the
immediate coast (M70s Volusia). Pleasantly cooler areawide as
mins drop off into the L-M50s away from the coast, and U50s=
L60s for the immediate coastal and barrier islands communities.
For Tue, developing onshore flow with maxes in the U70s coast to
L80s well inland and mins M-U50s inland and U50s-L60s coast. Max
/min temps warm by 2-4F on Wed as flow veers slightly to SE.

Thursday-Saturday...Weak mid level short wave trough crosses the
peninsula Thu ahead of a long wave trough which develops over the
eastern CONUS. This will keep heights aloft over FL lower than
normal. The Atlantic surface ridge offshore northern-central Fl
will shift east, allowing SE winds to advect increasing NW-W into
ECFL from late week into next weekend. At the same time, models
show a weak cool front approaching or moving into Florida some
time next weekend, however there are significant timing diffs that
need to be resolved. The forecast re-introduces a modest increase
in rain chances spreading from SE to NW-N through the period.

Temps will continue to rise back to a few degrees above normal
through the period.

&&

.MARINE...
Issued at 500 AM EDT Sun Apr 16 2023

Today-Tonight...A few showers and isolated lightning storms
continue to diminish across the offshore waters early this morning.
Seas of 2-3 ft today will briefly increase overnight as a cold front
approaches the local waters. SW winds around 10 kts this afternoon
increase and veer NW overnight. Coverage of showers and lightning
storms will begin to increase again mainly after 2pm.

Monday-Thursday...Next week starts off with Cautionary conditions
for the Volusia-Brevard waters as a north wind surge of 15-19kt
briefly pushes seas up to around 5ft well offshore there. Winds
steadily relax as they veer onshore during the week, allowing seas
to fall back to 2-3ft near shore and 4ft offshore from Mon night
onward.

&&

.FIRE WEATHER...
Issued at 500 AM EDT Sun Apr 16 2023

No critical wind/RH issues this weekend as increasing moisture
ahead of an approaching cold front will lead to high coverage of
showers and storms areawide this afternoon, and across the central
and southern counties Monday afternoon. The cold front will push
through central Florida by late Monday afternoon, with cooler and
much drier air spreading across the region into Wednesday. Minimum
RH values will drop to well below critical values near and to the
northwest I-4 Monday and Tuesday afternoons, ranging from the
lower 20s to around 30 percent. Values in the upper 20s and lower
30s are expected across this same area on Wednesday afternoon.

&&

.AVIATION...
(06Z TAFS)
Issued at 500 AM EDT Sun Apr 16 2023

Showers and lightning storms overnight have diminished early this
morning with upper level clouds lingering over the local area.
Winds generally SW around 10 kts this afternoon, however, outflow
boundaries from developing thunderstorms could cause winds to
become erratic at times. VCTS at all terminals this afternoon
mostly starting between 19/20Z. TEMPOs likely needed with future
TAF packages. VCSH lingering after sunset. Winds veer NW
overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  64  75  56 /  50  30  10   0
MCO  89  68  80  56 /  70  20  10   0
MLB  88  67  79  61 /  80  50  30   0
VRB  89  66  80  61 /  80  60  40  10
LEE  89  65  81  55 /  40  20  10   0
SFB  89  66  80  55 /  70  20  10   0
ORL  90  67  82  58 /  70  20  10   0
FPR  88  67  78  62 /  80  60  40  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

SHORT TERM...Fehling
LONG TERM....Kelly
AVIATION...Fehling
Hazardous weather outlook, Apr 16, 10:22 AM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1122 AM EDT Sun Apr 16 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-170300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1122 AM EDT Sun Apr 16 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers and scattered lightning storms are forecast this
afternoon across east central Florida, some of which could become
strong to severe. The main threats from today's storms will be
wind gusts up to 60 mph and hail up to one inch in diameter.
Storms will also produce frequent cloud to ground lightning
strikes and torrential downpours. A secondary threat for a brief
tornado exists along and to the south of Titusville.

Move indoors to safety at the first sign of threatening skies, or
if you hear thunder.

.FLOOD IMPACT...
Torrential downpours could produce 2 to 3 inches of rain in a 60
to 90 minutes period. This may cause ponding water on roads, and
temporary flooding of urban and other poorly drained, low lying
areas. The greatest chance for flooding rainfall will exist along
and to the south of Melbourne, especially near the coast.

.MARINE THUNDERSTORM GUST IMPACT...
Storms will be capable of producing wind gusts of 35 knots or
greater on area lakes, the Intracoastal Waterway and nearshore
Atlantic from late in the afternoon through early evening.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents continues at area
beaches today. Check with the local beach patrol for additional
information about ocean hazards, and always heed the advice of
lifeguards. Swim only within sight of a lifeguard, and never enter
the ocean alone.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A cold front moving across the local waters Monday will cause a
brief increase in northerly winds and seas. A north wind surge of
15-20 kts will push seas up to around 5 ft well offshore Volusia
and Brevard Counties.

A period of cooler and much drier air will filter into east
central Florida behind a cold front passage on Monday. This will
increase the fire weather danger across east central Florida,
especially for areas near and north of I-4 and along the
Kissimmee River Basin through mid week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Fehling

In the hours before

Special weather statement, Apr 16, 1:46 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Melbourne FL
246 PM EDT Sun Apr 16 2023

FLZ053-161915-
Osceola FL-
246 PM EDT Sun Apr 16 2023

...A strong thunderstorm will impact portions of northwestern Osceola
County through 315 PM EDT...

At 246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Poinciana, or near West Lake Toho, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kissimmee, Saint Cloud, Buena Ventura Lakes, East Lake Toho and West
Lake Toho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2835 8137 2835 8130 2815 8122 2814 8146
      2814 8152 2816 8152 2818 8153 2820 8152
      2822 8153
TIME...MOT...LOC 1846Z 255DEG 7KT 2820 8146

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Apr 16, 2:14 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Melbourne FL
314 PM EDT Sun Apr 16 2023

FLZ053-161945-
Osceola FL-
314 PM EDT Sun Apr 16 2023

...A strong thunderstorm will impact portions of north central
Osceola County through 345 PM EDT...

At 314 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Cloud, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saint Cloud, East Lake Toho, Narcoossee, Harmony and Alligator Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2828 8135 2835 8120 2835 8113 2815 8113
      2816 8135
TIME...MOT...LOC 1914Z 265DEG 13KT 2824 8131

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Apr 16, 2:17 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
317 PM EDT Sun Apr 16 2023

FLZ547-647-747-161945-
Southern Brevard Barrier Islands FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-
317 PM EDT Sun Apr 16 2023

...A strong thunderstorm will impact portions of central Brevard
County through 345 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near
Viera, or 7 miles south of Rockledge. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Melbourne, Rockledge, Cocoa Beach, Satellite Beach and Merritt
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2815 8086 2827 8084 2835 8076 2835 8056
      2816 8056
TIME...MOT...LOC 1916Z 234DEG 1KT 2822 8077

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy
Special weather statement, Apr 16, 2:44 PM EST, 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
344 PM EDT Sun Apr 16 2023

FLZ547-647-747-162030-
Southern Brevard Barrier Islands FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-
344 PM EDT Sun Apr 16 2023

...A strong thunderstorm will impact portions of central Brevard
County through 430 PM EDT...

At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suntree, or near Patrick Air Force Base, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Melbourne, Rockledge, Cocoa Beach, Satellite Beach and Merritt
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2812 8077 2823 8077 2834 8066 2836 8057
      2819 8056 2813 8053
TIME...MOT...LOC 1944Z 269DEG 9KT 2823 8068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Leahy

The radar

The Melbourne radar (KMLB), 11 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brevard

When
April 16, 2:45 PM EST
Where
Brevard County, 3.91 mi WSW of (Cof)patrick Afb
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
28.210, -80.660

Broadcast media reported a 39 year old man was struck and killed by lightning while boating on the Indian River near US-1 and the Pineda Causeway. Another person on board was injured and taken to the hospital. Time estimated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Brevard2023-04-1639MaleBoatingDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081889.